Texas, 2023

Drought in Texas, March 1 to 31, 2023

March 1 to 31, 2023 · NWS CRP · 21 events in 21 counties and zones

The severe drought over the Brush Country spread eastward into the Coastal Bend by the end of the month. The severe drought worsened to extreme from the western Brush Country to the southern Coastal Bend.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The severe drought over the Brush Country spread eastward into the Coastal Bend by the end of the month. The severe drought worsened to extreme from the western Brush Country to the southern Coastal Bend. Rainfall was below to well below normal for most of south Texas during the month especially for the coastal plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Feb 28, 10:58 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 28, 10:58 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1058 PM CST Tue Feb 28 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 246 PM CST Tue Feb 28 2023

Not a lot of change in the short term period as we are under the
control of ridging at the moment. A weak shortwave will push
around the north side of the ridge tonight into tomorrow, but
without any deeper moisture to work with, will not expect much
expect some mid level clouds with it. Fog potential tonight is a
bit lower as a moderate LLJ develops, especially over the Coastal
Plains. Think we'll still see some marine fog developing late
evening into the overnight, but expect vis reductions to be
limited. Even farther inland, surface winds still 8-10kt should
keep dense fog from developing. Low temps tonight will again be in
the mid and upper 60s for most of the area.

Temperatures will continue to inch up with values tomorrow a touch
higher than we are seeing today. Currently have no record in the
forecast, but all 3 climate sites will be within just a few
degrees, so it can't be ruled out! While probabilities of 90
degrees or better are quite high for the Rio Grande Plains and
Brush country, 100 degree probs are pretty low...generally under
50%. We will expect breezier conditions in the late morning and
early afternoon for the eastern part of the area as the lingering
LLJ mixes down. Gusts over 30 mph will be possible. Wednesday
night looks a lot like tonight with surface winds remaining
elevated to limit fog to mainly coastal areas and low temps in the
upper 60s.

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 246 PM CST Tue Feb 28 2023

Key Messages:

- Hot with near record highs possible Thursday

- Fire Weather Watch in effect from Thursday afternoon through Friday
  morning

- Marginal to Slight risk of severe thunderstorms Thursday into
  Thursday night

Well above normal with near record breaking temperatures can be
expected across South Texas on Thursday ahead of an approaching
frontal boundary Thursday afternoon/evening. Ensemble members from
both the GFS and ECMWF indicate over 90% probability of temperatures
exceeding 100 degrees over portions of the Rio Grande Plains
Thursday, with near 100% exceedance of 90 degrees temperatures
across the western half of the CWA. Current forecast calls for highs
to range from the mid 80s across the Victoria Crossroads to near 102
degrees over portions of the western Brush Country.

An upper level low over the Desert Southwest early Thursday morning
is progged to transition across the Southern Plains Thursday
afternoon into the evening hours, sending an associated cold front
into the region. Very dry and breezy conditions can be expected
ahead and behind this boundary, leading to Elevated to Critical fire
weather concerns across most of South Texas. A Fire Weather Watch
remains in effect beginning Thursday afternoon and continuing
through Friday morning. Minimum RH values will fall into the teens
out west, with values below 30% along the coast Friday. The front
will also bring a chance for isolated thunderstorms mainly heading
into the evening period Thursday night. SPC is highlighting eastern
portions of the CWA under a Marginal to Slight risk of severe
thunderstorms during this period. However, confidence in occurrence
is not very high at this time, as the window of opportunity is
expected to be short. In general, there will be enough instability
with SBCAPE values above 1000 J/kg, forcing from the boundary, some
energy from the parent upper level system, and potentially enough
moisture. But, models continue to indicate a stout cap in place,
which would hinder development. Portions of Webb and La Salle county
could also briefly experience windy conditions to Advisory levels
Thursday evening.

High pressure is expected to take a hold over the weekend, putting
an end to the rain/storm chances and maintaining dry and benign
weather conditions. Onshore flow is expected to return by Saturday,
with moisture gradually increasing as we head into early next week.
A gradual warming trend will also follow into next week, with highs
bouncing back into the 90s over portions of the Brush Country by
Tuesday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1058 PM CST Tue Feb 28 2023

Stratus/IFR ceilings cover most of the coastal plains late this
evening, while cirrus spreads across south Texas. Sea fog will
impact the immediate coast with LIFR ceilings/vsbys through the
night. KCRP VAD wind profile shows southerly low level flow has
strengthened to 30 knots at this time. HRRR model depicts IFR
ceilings moving into the Brush Country by 08Z. With stronger low
level flow, fog that develops over the coastal plains overnight is
expected to limit vsbys to MVFR. IFR ceilings may reach COT/LRD
between 11-15Z. Ceilings will lift to MVFR over the coastal plains
by mid morning and VFR by early afternoon. Southerly winds will
become gusty over the coastal plains by 16Z and continue through
Wednesday afternoon. Stratus will return to the coastal plains
Wednesday evening, beginning with low end MVFR ceilings that will
fall to IFR by late evening for CRP/VCT.

&&

.MARINE...
Issued at 246 PM CST Tue Feb 28 2023

Moderate southeasterly flow continues tonight and Wednesday with
sea fog once again possible tonight. Patchy sea fog development
is possible again tonight into early Wednesday morning. A strong
cold front will move across the coastal waters Thursday night into
Friday with a strong offshore flow developing in its wake,
leading to Small Craft Advisory conditions. Gusts to near gale
force (34 knots or greater) will be possible over the offshore
waters. Winds will diminish through the afternoon Friday, then
return to onshore Friday night. A generally weak to moderate
onshore flow will then persist through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    69  88  69  90 /   0   0   0   0
Victoria          69  87  69  86 /   0   0   0  20
Laredo            70  96  68 102 /   0   0   0   0
Alice             68  94  68  96 /   0   0   0   0
Rockport          70  84  69  80 /   0   0   0  10
Cotulla           69  96  67 100 /   0   0  10   0
Kingsville        69  93  68  96 /   0   0   0   0
Navy Corpus       68  85  69  83 /   0   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Thursday afternoon through Friday
     morning for TXZ229>232-239>246-342>346-442-443.

GM...None.
&&

SHORT TERM...PH
LONG TERM....ANM
AVIATION...TMT/89
Hazardous weather outlook, Feb 28, 3:15 AM CST, 20 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
315 AM CST Tue Feb 28 2023

TXZ229>234-239>247-342>347-442-443-447-010915-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
315 AM CST Tue Feb 28 2023

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Today and tonight.

Dense Fog Advisory is in effect for the coastal region of South
Texas to the inland coastal plains into the mid-morning. Dense fog
will reduce visibility to less than a quarter of a mile at times.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Cold front Thursday night will bring strong winds and dry air. A
Wind Advisory may be needed on Thursday night and Friday morning.

A Fire Weather Watch is in effect from 18Z Thursday through 15Z
Friday due to low relative humidity values and strong winds.

GMZ231-232-236-237-250-255-270-275-010915-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
315 AM CST Tue Feb 28 2023

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

A Dense Fog Advisory is in effect for the bays and near shore waters
through 10 AM this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Small Craft Advisory conditions are possible Wednesday afternoon
through Thursday morning.

Small Craft Advisory conditions are likely Thursday night and
Friday. Occasional gusts to gale may occur.

EMF/LS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, La Salle

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Drought Monitor
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Severe drought over the western part of the county spread across the eastern part by the end of the month with extreme drought developing over the western section.

Drought, Duval

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Duval forecast zone
Reported by
Drought Monitor
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Severe drought over the southern third of the county spread across the rest of the county by the end of the month with extreme drought developing over the southern third.

Drought, Jim Wells

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jim Wells forecast zone
Reported by
Drought Monitor
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Severe drought over the southern third of the county spread across the rest of the county by the end of the month with extreme drought developing over the southern third.

Drought, Inland Kleberg County

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Inland Kleberg County forecast zone
Reported by
Drought Monitor
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Severe drought over the southern part of the area spread across the northern part by the end of the month with extreme drought developing over the southern part.

Drought, Webb

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Webb forecast zone
Reported by
Drought Monitor
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Severe drought over the western two thirds of the county spread across the eastern third of the county by the end of the month with extreme drought developing over the western half.

Drought, McMullen

When
March 5, 12:00 AM CST to March 31, 11:59 PM CST
Where
McMullen forecast zone
Reported by
Drought Monitor
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Severe drought developed over the county during the month.

Drought, Live Oak

When
March 5, 12:00 AM CST to March 31, 11:59 PM CST
Where
Live Oak forecast zone
Reported by
Drought Monitor
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Severe drought developed over the county during the month.

Drought, Bee

When
March 5, 12:00 AM CST to March 31, 11:59 PM CST
Where
Bee forecast zone
Reported by
Drought Monitor
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Severe drought developed over the county during the month.

Drought, Inland Nueces County

When
March 5, 12:00 AM CST to March 31, 11:59 PM CST
Where
Inland Nueces County forecast zone
Reported by
Drought Monitor
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Severe drought developed over the area during the month.

Drought, Coastal Nueces County

When
March 5, 12:00 AM CST to March 31, 11:59 PM CST
Where
Coastal Nueces County forecast zone
Reported by
Drought Monitor
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Severe drought developed over the area during the month.

Drought, Nueces County Islands

When
March 5, 12:00 AM CST to March 31, 11:59 PM CST
Where
Nueces County Islands forecast zone
Reported by
Drought Monitor
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Severe drought developed over the area during the month.

Drought, Coastal Kleberg County

When
March 5, 12:00 AM CST to March 31, 11:59 PM CST
Where
Coastal Kleberg County forecast zone
Reported by
Drought Monitor
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Severe drought developed over the area during the month.

Drought, Kleberg County Islands

When
March 5, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kleberg County Islands forecast zone
Reported by
Drought Monitor
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Severe drought developed over the area during the month.

Drought, Inland San Patrico County

When
March 5, 12:00 AM CST to March 31, 11:59 PM CST
Where
Inland San Patrico County forecast zone
Reported by
Drought Monitor
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Severe drought developed over the area during the month.

Drought, Coastal San Patrico County

When
March 5, 12:00 AM CST to March 31, 11:59 PM CST
Where
Coastal San Patrico County forecast zone
Reported by
Drought Monitor
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Severe drought developed over the area during the month.

Drought, Coastal Aransas County

When
March 5, 12:00 AM CST to March 31, 11:59 PM CST
Where
Coastal Aransas County forecast zone
Reported by
Drought Monitor
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Severe drought developed over the area during the month.

Drought, Aransas County Islands

When
March 5, 12:00 AM CST to March 31, 11:59 PM CST
Where
Aransas County Islands forecast zone
Reported by
Drought Monitor
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Severe drought developed over the area during the month.

Drought, Coastal Refugio County

When
March 5, 12:00 AM CST to March 31, 11:59 PM CST
Where
Coastal Refugio County forecast zone
Reported by
Drought Monitor
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Severe drought developed over the area during the month.

Drought, Inland Calhoun County

When
March 5, 12:00 AM CST to March 31, 11:59 PM CST
Where
Inland Calhoun County forecast zone
Reported by
Drought Monitor
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Severe drought developed over the area during the month.

Drought, Coastal Calhoun County

When
March 5, 12:00 AM CST to March 31, 11:59 PM CST
Where
Coastal Calhoun County forecast zone
Reported by
Drought Monitor
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Severe drought developed over the area during the month.

Drought, Calhoun County Islands

When
March 5, 12:00 AM CST to March 31, 11:59 PM CST
Where
Calhoun County Islands forecast zone
Reported by
Drought Monitor
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Severe drought developed over the area during the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089258, 1089259, 1089264, 1089265, 1089266, 1089267, 1089268, 1089269, 1089270, 1089271, 1089272, 1089273, 1089274, 1089275, 1089276, 1089277, 1089278, 1089279, 1089280, 1089281, 1089282.